Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 49, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 9, 2016, 8:50 PM MDT for Lawrence County, Pennington County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2016, 8:50 PM MDT (02:50 UTC)
- Expired
- Jun 9, 2016, 9:45 PM MDT
- In force
- 55 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Lawrence County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 39 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 2621 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 5:21 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 9, 5:21 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
521 PM MDT THU JUN 9 2016
.SHORT TERM...(This Evening Through Friday Night)
Issued at 214 PM MDT Thu Jun 9 2016
Upper ridge is centered over the CONUS, with a closed low over
the Pacific Northwest. Subtle wave associated with a Canadian low
is approaching the northern plains. Surface trough stretches over
the western CWA, with generally light southerly winds across the
area. Temps are in the 80s and 90s. A few cumulus have developed
over portions of the area, mainly around the Black Hills, and
radar is just now picking up on some showers/storms associated
with the cumulus.
Around 1000 J/kg MLCAPE may allow for a few isolated thunderstorms
to develop this afternoon, mainly over the Black Hills. Chances
increase this evening as weak wave/cold front being to push through
the CWA. Models are showing a line of storms developing along the
front, pushing eastward through the evening, and diminishing after
midnight. Area of greatest potential of severe weather looks like
northwestern SD, where instability stays sufficient and shear
increases in the evening. Expect strong winds to be the main threat,
but large hail is possible too. Lows tonight will range from the mid
50s across northeastern WY to the upper 60s across south central SD.
Flattened ridge sharpens on Friday behind this wave, and thermal
ridge rebuilds. A few isolated storms may develop over the Hills,
but widespread precipitation is not expected. Main concern Friday
will be very warm temperatures in the 90s (80s in the Black Hills).
With dew points across central SD around 60, heat indices will reach
95 to 100 degrees, highest over south central SD. Plan on issuing a
Heat Advisory for Tripp county Friday, which will be expanded and
extended for hotter conditions Saturday. Mild lows Friday night will
be in the 60s, with even some lower 70s across south central SD.
.LONG TERM...(Saturday Through Thursday)
Issued at 214 PM MDT Thu Jun 9 2016
For Saturday, upper low and trough will move over
southwest Canada / OR / WA. Southwest flow aloft over the CWA as
upper ridge shifts into the Midwest. Lee trough in place across
central MT into central WY. Surface low develops along trough over
southeast MT Saturday afternoon and pushes into central SD by 12z
Sunday in response to shortwave energy moving into the northern
plains. Low will spin dry line feature from WY northeast into
southwest SD during the day. Strong instability will develop ahead
of dry line across northwest SD with increasing 0-6km bulk shear. If
cap is broken, and this is not a sure thing, explosive thunderstorms
may develop ahead of dry line with subsequent severe weather
threats. High based thunderstorms may develop behind dry line with a
wind threat. Temperatures will be hot with heat indices above 100F
over parts of central SD, so will hoist Heat Advisories for those
locations. A cold front will bring a period of gusty northwest winds
Saturday night as a cold front moves through the CWA behind low.
Sunday into Tuesday, cooler weather is expected as aforementioned
upper low shifts into the northern plains and weakens. A series of
disturbances ahead of it will produce daily chances for
thunderstorms.
For Wednesday and beyond, it looks like a monster upper ridge will
reestablish itself over central North America with increasing
temperatures and drier pattern. Most extended long term guidance
suggest this scenario.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 516 PM MDT Thu Jun 9 2016
Sct high based tstms will continue to develop and spread through
nern WY and nwrn SD this evening. The stronger storms may contain
mvfr/ifr vsbys along with gusty winds and hail. Otherwise...VFR
conditions will prevail outside of any storms.
&&
.FIRE WEATHER...
Issued At 214 PM MDT Thu Jun 9 2016
For Saturday afternoon and evening, gusty southerly winds are
expected as a dry line moves across northeast Wyoming into
southwest South Dakota. Temperatures will be very warm with
minimum relative humidities dropping into the upper teens to 20s.
If guidance trends drier, fire weather headlines may eventually be
needed.
&&
.UNR Watches/Warnings/Advisories...
SD...Heat Advisory from noon MDT /1 PM CDT/ to 9 PM MDT /10 PM CDT/
Saturday for SDZ014-032-043-046-047.
Heat Advisory from 1 PM Friday to 10 PM CDT Saturday for SDZ049.
WY...None.
&&
SHORT TERM...Pojorlie
LONG TERM...Helgeson
AVIATION...Johnson
FIRE WEATHER...HelgesonHazardous weather outlook, Jun 9, 11:01 AM MDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1101 AM MDT THU JUN 9 2016 SDZ024-028-029-WYZ057-101315- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- WYOMING BLACK HILLS- 1101 AM MDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THERE IS A MARGINAL RISK OF SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-025>027-030-031-041-072>074-WYZ054>056-058-071- 101315- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WESTON-NORTHEASTERN CROOK- 1101 AM MDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THERE IS A MARGINAL RISK OF SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDICES WILL BE 95 TO 100 DEGREES FRIDAY AND SATURDAY OVER PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS. ON SATURDAY...THERE IS A MARGINAL TO SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND STRONG WINDS ACROSS NORTHWESTERN SOUTH DAKOTA AND FAR NORTHEASTERN WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ032-042>044-046-047-049-101315- HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 1101 AM MDT THU JUN 9 2016 /1201 PM CDT THU JUN 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDICES WILL BE 95 TO 102 DEGREES FRIDAY AND SATURDAY...WITH THE HOTTER TEMPERATURES EXPECTED SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Jun 9, 7:21 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
06/09/2016 M67 MPH HARDING SD ASOS
&&
AWARDLocal storm report, Jun 9, 7:58 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST HOOVER 45.11N 103.27W
06/09/2016 E60 MPH BUTTE SD TRAINED SPOTTER
STRONG WINDS JUST BEFORE RAIN AND PEA SIZE HAIL.
&&
AWARDSpecial weather statement, Jun 9, 8:02 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 802 PM MDT THU JUN 9 2016 SDZ001-002-100300- HARDING SD-PERKINS SD- 802 PM MDT THU JUN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND NORTHWESTERN PERKINS COUNTIES UNTIL 900 PM MDT... AT 802 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SOUTH CAVE HILLS...OR 14 MILES NORTH OF BUFFALO...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LUDLOW...RALPH...SOUTH CAVE HILLS AND NORTH CAVE HILLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FOR NORTHWESTERN SOUTH DAKOTA. LAT...LON 4594 10287 4565 10290 4568 10369 4595 10363 TIME...MOT...LOC 0202Z 266DEG 24KT 4579 10357 AWARD
Special weather statement, Jun 9, 8:04 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT THU JUN 9 2016
SDZ002-012-100300-
BUTTE SD-PERKINS SD-
804 PM MDT THU JUN 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUTTE AND
SOUTHWESTERN PERKINS COUNTIES UNTIL 900 PM MDT...
AT 804 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF ZEONA...OR 41 MILES SOUTHEAST OF BUFFALO...MOVING
EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ZEONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FOR
NORTHWESTERN SOUTH DAKOTA.
LAT...LON 4538 10239 4504 10232 4504 10295 4501 10296
4501 10312 4521 10311 4521 10296 4527 10295
TIME...MOT...LOC 0204Z 253DEG 29KT 4511 10302
AWARDLocal storm report, Jun 9, 8:17 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
817 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST HOOVER 45.11N 103.27W
06/09/2016 E65 MPH BUTTE SD TRAINED SPOTTER
STRONG WINDS JUST BEFORE RAIN AND PEA SIZE HAIL.
&&
CORRECTED EVENT
AWARDLocal storm report, Jun 9, 8:48 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
848 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 11 WSW DOWNTOWN GILLETT 44.25N 105.71W
06/09/2016 CAMPBELL WY EMERGENCY MNGR
TIN ROOF RIPPED OFF OF BARN
&&
JJThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:38 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 67 min |
| Jun 9, 6:56 PM MDT | Special Weather Statement | UNR | Butte | 49 min |
| Jun 9, 7:03 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding, Perkins | 57 min |
| Jun 9, 8:02 PM MDT | Special Weather Statement | UNR | Harding | 58 min |
| Jun 9, 8:04 PM MDT | Special Weather Statement | UNR | Perkins | 56 min |
| Jun 9, 9:32 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 58 min |
| Jun 9, 10:30 PM MDT | Special Weather Statement | UNR | Meade, Perkins | 60 min |
| Jun 9, 11:33 PM MDT | Special Weather Statement | UNR | Ziebach | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.